|Please help! I am getting worried
Mar 7, 2005
I was diagnosed positive in Sept of 2000. I was able to defer treatment until May of 2004, after my cd4's had gradually dropped to 250/22% and my viral load was over 225k. My doctor put me on a first line treatment of Viramune & Trizivir. I have been RELIGIOUS to the point of obsession when it comes to taking my meds, with only one missed dose since May 18, 2003, when I started therapy. My viral load went to undetectable within six months of starting therapy and my cd4 jumped to 345/36% as of 8/2004. My last two readings have me concerned. Those being cd4 328/39% vl 146 in 11/2004 and cd4 344/38% vl 290 in 2/2005. I am concerned about this creeping up of the viral load. How can this be? Is this the start of resistance? I am really obsessing over this!
Response from Dr. Sherer
It may help your nerves to recall that we only regard a significant increase in viral load, i.e. beyond the background 'noise' of the assay, to be a one-half change, which is the same as a 3-fold change. So a reading of <50 copies, if it were really 49 copies, might fall within a range of 17 (= 49/3) or 147 (49 x 3). So the first one might just be lab variation, and the second a true 'blip'. The next one is important.
Sometimes - not often - resistance develops over time, even in the event that there is excellent and perfect adherence, as you describe.
You can allay your concerns with your doctor by repeating the viral load earlier than you and he or she might otherwise have done, and of course getting a resistance test if the level continues to rise to around 1,000.
So in sum, this could just be lab variation, and there are steps that you and your doctor can take to answer the question and respond promptly.
A warning about resistance and staying undetectable
Considering replacing Viracept from regimen
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.